Montana, 2015High Wind in Montana, March 28, 2015
March 28, 2015 · NWS GGW · 5 events in 5 counties and zones
A small but active upper-level disturbance from the northern Rockies and record high temperatures ahead of a strong cold front created an environment which allowed damaging winds from above to reach the surface, creating a squall line and a few thunderstorms.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small but active upper-level disturbance from the northern Rockies and record high temperatures ahead of a strong cold front created an environment which allowed damaging winds from above to reach the surface, creating a squall line and a few thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Mar 28, 1:46 PM MST, 8 minutes earlier.
Area forecast discussion, Mar 28, 1:46 PM MST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
246 PM MDT SAT MAR 28 2015
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...
FRONT PUSHING THROUGH THE AREA THIS AFTERNOON WITH HIGHEST WIND GUST
SO FAR AS OF 2 PM CAME FROM A SITE IN WESTERN GARFIELD COUNTY (56
MPH). HIGHER WIND GUSTS ARE POSSIBLE OVER THE SE ZONES UNTIL THE
GUST FRONT MOVES INTO ND...PROBABLY ABOUT 500-600 PM. TEMPERATURES
OUT AHEAD OF THE FRONT REACHED THE UPPER 70S TO LOWER 80S.
TONIGHT...WRAP-AROUND SHOWERS NOW OVER SOUTHERN ALBERTA MOVES ACROSS
THE NE TWO-THIRDS OF THE CWA THEN CLEARING. WINDS WILL DIMINISH FROM
WEST TO EAST AFTER THEY BLOW NEAR 30-35 MPH WITH GUSTS TO 50-55 THIS
EVENING OVER THE SOUTHERN ZONES. WILL KEEP CURRENT HIGH WIND
HIGHLIGHTS GOING.
SUNDAY PROMISES TO BE A QUIETER DAY WITH SYSTEM MOVING INTO THE
GREAT LAKES WHILE AN UPPER RIDGE OF HIGH PRESSURE BEGINS TO MOVE
INTO THE AREA. EXPECT GENERALLY WEST WINDS OF 10 TO 15 MPH WITH
TEMPERATURES REACHING THE 60S.
SUNDAY NIGHT AND MONDAY...A WEAK SYSTEM PASSES BY TO THE NORTHEAST
AND TURNS WINDS TO THE NW. 850 MB TEMPS COOL SLIGHTLY TO ABOUT 3-5*C
BUT BETTER MIXING SHOULD GIVE SLIGHTLY HIGHER TEMPERATURES COMPARED
TO SUNDAY/S. TFJ
.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
CHOSE TO UPDATE THE LONG TERM GRIDS THROUGH THURSDAY MORNING WITH
THE LATEST MODEL UPDATES AND BEST CONSENSUS I COULD SEE. OVERNIGHT
TEMPERATURES MAY JUST GET COLD ENOUGH FOR A BIT OF A RAIN AND SNOW
MIX FOR THE LITTLE ROCKIES AND NEAR THE CANADIAN BORDER OVERNIGHT
TUESDAY NIGHT. A DISTINCT COLD FRONT ON WEDNESDAY WILL BRING
NORTHWESTERLY WINDS EASILY GUSTING UP TO 35 OR 40 MPH AND IS
EXPECTED TO BE THE FOCUS FOR RAIN SHOWERS. BMICKELSON
PREVIOUS LONG TERM DISCUSSION...THE PERIOD BEGINS WITH AN UPPER
RIDGE MOVING ACROSS THE REGION. THIS WILL CONTINUE THE FAIR
WEATHER CONDITIONS THROUGH TUESDAY. EXPECT TEMPERATURES TO RISE
AROUND 20 TO 25 DEGREES ABOVE NORMAL. SO MARCH GOES OUT LIKE A
LAMB. HOWEVER ANOTHER STORM SYSTEM SLAMS INTO THE THE PACIFIC
NORTHWEST.
TUESDAY NIGHT THE STORM SYSTEM ASSOCIATED COLD FRONT CROSSES THE
DIVIDE AND REACHES NORTHEAST MONTANA. WITH A CLOSED OFF SURFACE
TROUGH DEVELOPED IN ADVANCE OF THE UPPER TROUGH...STRONG NORTHWEST
WINDS ARE EXPECTED OVERNIGHT AND INTO WEDNESDAY. BOTH THE GFS AND
EC ARE IN GENERAL AGREEMENT WITH THIS WET AND COOL WAVE. SO APRIL
BEGINS WITH SHOWERS AND TEMPERATURES CLOSER TO NORMAL.
ANOTHER FOLLOW-ON WAVE WILL BRING MORE RAIN SHOWERS AND EVEN
COOLER TEMPERATURES THURSDAY AND FRIDAY THAT WILL PRODUCE SOME
SNOW SHOWERS. THEN AS ANOTHER STORM SYSTEM DEVELOPS OFF THE
NORTHWEST COAST BY THE END OF THE WORK WEEK A RIDGE BEGINS TO
BUILD UP OVER MONTANA. HOWEVER THE GFS AND EC FALL OUT OF PHASE
HERE AND DIFFER ON THE LOCATION OF THE STATIONARY FRONTAL
BOUNDARY. SO IT IS POSSIBLE THE COOLER AND UNSETTLED CONDITIONS
MAY CONTINUE INTO SATURDAY.
SCT
&&
.AVIATION...
A DISTURBANCE RIDING OVER THE NORTHERN ROCKIES IS SETTING THE
STAGE FOR THUNDERSTORM ACTIVITY THIS AFTERNOON AND EARLY EVENING
ACROSS NORTHEAST MONTANA. A COLD FRONT WILL ALSO PROVIDE VERY WIND
CONDITIONS LATER THIS AFTERNOON THROUGH TONIGHT FOR MANY LOCATIONS.
VCTS WILL BE COMMON FOR ALL TAF SITES WITH GENERALLY VFR
CONDITIONS...BUT IF A THUNDERSTORM HAPPENS TO PASS DIRECTLY OVER A
TAF SITE...BRIEF MVFR CONDITIONS CAN BE EXPECTED WITH GUSTY
ERRATIC WINDS IN EXCESS OF 50 MPH. AFTER 6 PM...THUNDERSTORMS WILL
COME TO AN END AND RAIN SHOWERS AND BRIEF MVFR CONDITIONS WILL BE
POSSIBLE THROUGH MIDNIGHT. DURING THE OVERNIGHT HOURS...THE STORM
SYSTEM MOVES OUT OF THE AREA AND WIND SPEEDS WILL DIMINISH.
EQUIPMENT: KGDV CEILOMETER IS OUT. UNTIL IT RETURNS...AMD LTD TO
VIS AND WIND.
BMICKELSON
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR GARFIELD...
PETROLEUM...SOUTHWEST PHILLIPS.
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR MTZ122-135>137.
HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR DAWSON...
MCCONE...PRAIRIE...WIBAUX.
LAKE WIND ADVISORY UNTIL 4 AM MDT SUNDAY FOR FORT PECK LAKE FOR
CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...
MCCONE.
LAKE WIND ADVISORY FROM 9 PM THIS EVENING TO 4 AM MDT SUNDAY FOR
FORT PECK LAKE FOR GARFIELD...PETROLEUM.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Mar 28, 2:48 AM MST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
348 AM MDT SAT MAR 28 2015
MTZ016>027-059>062-291000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
348 AM MDT SAT MAR 28 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A FRONT WILL MOVE THROUGH THE REGION ON TODAY BRINGING A STRONG
WIND AND A CHANCE FOR RAIN SHOWERS. WIND GUSTS OF 60 TO 70 MPH MAY
BE POSSIBLE FOR PETROLEUM...GARFIELD AND SOUTHWEST PHILLIPS
COUNTIES. THEREFORE A HIGH WIND WARNING IS EFFECT THERE FROM NOON
TO 9 PM TODAY.
THE STRONG WINDS WILL ALSO MAKE FOR HAZARDOUS BOATING CONDITIONS
ON FORT PECK LAKE. THEREFORE A LAKE WIND ADVISORY IS IN EFFECT FOR
THIS AFTERNOON AFTERNOON AND NIGHT.
IN ADDITION...CONDITIONS WILL BE VERY WARM AND DRY...WHICH WITH
THE WIND WILL LEAD TO HEIGHTENED CONCERNS FOR SIGNIFICANT FIRE
WEATHER CONDITIONS. WITH MINIMAL RAIN EXPECTED FOR FIRE WEATHER
ZONES 122...135...136 AND 137...ALONG WITH LOW RELATIVE HUMIDITY A
RED FLAG WARNING IS IN EFFECT FOR THOSE AREAS FROM NOON UNTIL 9 PM
TODAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION LATE
TUESDAY...RESULTING IN WINDY CONDITIONS TUESDAY NIGHT AND
WEDNESDAY. COOLER AND WETTER WEATHER IS ALSO EXPECTED THROUGH THE
END OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Mar 28, 12:57 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
157 PM MDT SAT MAR 28 2015
MTZ017-022-023-282100-
GARFIELD-MCCONE-VALLEY-
157 PM MDT SAT MAR 28 2015
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN VALLEY COUNTY IN NORTHEAST MONTANA...
NORTHWESTERN MCCONE COUNTY IN NORTHEAST MONTANA...
GARFIELD COUNTY IN NORTHEAST MONTANA...
UNTIL 300 PM MDT.
AT 150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG FRONTAL WINDS OF AT LEAST 50 MPH AND A FEW THUNDERSTORMS
ALONG A LINE EXTENDING FROM 6 MILES EAST OF FORT PECK TO 8 MILES
SOUTHWEST OF SAND SPRINGS...AND MOVING EAST AT 40 MPH.
A WIND GUST OF 56 MPH OCCURRED IN WESTERN GARFIELD COUNTY AT 122 PM.
LOCATIONS IN THE ADVISORY INCLUDE...
EDWARDS...
FRAZER...
JORDAN AND ROCK CREEK REC AREA...
NELSON CREEK REC AREA...
COHAGEN...
FLOWING WELLS REST AREA...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4698 10781 4809 10633 4804 10585 4802 10584
4804 10578 4798 10532 4718 10623 4685 10674
4685 10748
TIME...MOT...LOC 1953Z 283DEG 35KT 4800 10627 4784 10647
4749 10696 4703 10757
MICKELSON
WEATHER.GOV/GLASGOWLocal storm report, Mar 28, 1:15 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
215 PM MDT SAT MAR 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 PM TSTM WND GST 16 ENE MOSBY 47.08N 107.57W
03/28/2015 M56.00 MPH GARFIELD MT MESONET
LUFBOROUGH HILL DOT SENSOR
&&
CAMPBELLSpecial weather statement, Mar 28, 1:53 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
253 PM MDT SAT MAR 28 2015
MTZ022>026-282145-
DAWSON-GARFIELD-MCCONE-PRAIRIE-RICHLAND-
253 PM MDT SAT MAR 28 2015
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
RICHLAND COUNTY IN NORTHEAST MONTANA...
WESTERN PRAIRIE COUNTY IN NORTHEAST MONTANA...
SOUTHEASTERN MCCONE COUNTY IN NORTHEAST MONTANA...
SOUTHEASTERN GARFIELD COUNTY IN NORTHEAST MONTANA...
DAWSON COUNTY IN NORTHEAST MONTANA...
UNTIL 345 PM MDT.
AT 250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
FEW THUNDERSTORMS AND STRONG FRONTAL WINDS ALONG A LINE EXTENDING
FROM 10 MILES SOUTH OF POPLAR TO 9 MILES SOUTHWEST OF HILLSIDE...AND
MOVING EAST AT 45 MPH.
WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IN THE ADVISORY INCLUDE...
BROCKWAY AND CIRCLE...
RICHEY...
BLOOMFIELD... LAMBERT AND LINDSAY...
TERRY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4763 10411 4661 10549 4665 10551 4666 10559
4683 10563 4683 10583 4686 10585 4684 10667
4724 10609 4803 10524 4797 10403 4771 10403
TIME...MOT...LOC 2052Z 260DEG 56KT 4798 10515 4765 10553
4726 10592 4686 10653
MICKELSON
WEATHER.GOV/GLASGOWHigh Wind, McCone
- When
- March 28, 1:54 PM MST to 2:30 PM MST
- Where
- McCone forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.645, -105.795 (the zone’s center; the record gives no point)
First verifying wind gust of 59 mph was recorded at the Cow Creek MT-13 DOT site at 2:54 pm local time. Maximum wind gust of 65 mph was recorded at the Fort Peck Dam handar mesonet site at 3:15 pm local time. A separate public report was received of a stack of tin sheets scattered and blown a few hundred yards away. Winds diminished back below criteria levels by 3:30 pm local time.
High Wind, Dawson
- When
- March 28, 2:19 PM MST to 5:05 PM MST
- Where
- Dawson forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 47.266, -104.899 (the zone’s center; the record gives no point)
The event began with a first verifying wind gust of 59 mph from a public report 30N Terry. A maximum wind gust of 76 mph was recorded on the southeast edge of Dawson County at the Beaver Hill I-94 DOT site at 4:10 pm local time. Sustained winds diminished back down below 40 mph at 6:05 pm local time.
High Wind, Richland
- When
- March 28, 3:00 PM MST to 3:10 PM MST
- Where
- Richland forecast zone
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 47.788, -104.561 (the zone’s center; the record gives no point)
Multiple public reports, along highway 16 near the town of Savage, of less than 1/4 mile visibility in blowing dirt, likely due to recently plowed fields and strong frontal winds. Power pole was snapped along highway 16 in Sidney. A 66 mph wind gust was recorded at the Sioux Pass MT-16 DOT site at 4:01 pm local time.
High Wind, Wibaux
- When
- March 28, 3:09 PM MST to 5:05 PM MST
- Where
- Wibaux forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 46.965, -104.249 (the zone’s center; the record gives no point)
A first verifying wind gust of 58 mph was recorded at the Beaver Hill I-94 DOT site at 4:09 pm local time, quickly followed the very next minute by a maximum wind gust of 76 mph. Sustained winds then diminished back down below 40 mph at 6:05 pm local time.
High Wind, Garfield
- When
- March 28, 5:30 PM MST to 7:30 PM MST
- Where
- Garfield forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 47.278, -106.993 (the zone’s center; the record gives no point)
This RAWS site at the South Sawmill Creek records observations only once per hour. Event times are estimated. Verifying wind gust of 58 mph was measured sometime between 6:08 pm and 7:08 pm local time. Wind gusts dropped down below 58 mph sometime between 8:08 pm and 9:08 pm local time.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Montana, March 28 to 31, 20152 deaths · 64 kt wind · 19 events
- Rip Current in Puerto Rico, March 28, 20151 death · 1 event
- Damaging Winds and High Wind in North Dakota, March 28 to 29, 2015$35,000 · 76 kt wind · 16 events
- High Wind in Montana, March 28, 201561 kt wind · 17 events
- High Wind in South Dakota, March 28 to 29, 201565 kt wind · 16 events
- High Wind in Wyoming, March 28, 201559 kt wind · 10 events
- High Wind in Wyoming, March 28 to 29, 2015$1,000 · 73 kt wind · 5 events
- Wildfire and Damaging Wind in Nebraska, March 28 to 29, 2015$1,000 · 52 kt wind · 4 events
- High Wind in Wyoming, March 28 to 29, 201561 kt wind · 4 events
- Winter Weather in New York, March 28 to 29, 20152 events
- Heavy Rain in Hawaii, March 28, 20152 events
- High Wind in Wyoming, March 28, 201552 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563084, 563086, 563244, 563087, 563082.